Nebraska, 2019

Hail in Nebraska, May 4, 2019

May 4, 2019 · NWS OAX · 1 event in 1 county or zone

A severe storm moved through northeast NE on the afternoon of May 4, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm moved through northeast NE on the afternoon of May 4, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 2:26 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 4, 2:26 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
326 PM CDT Sat May 4 2019

.SHORT TERM...(Tonight through Tuesday)
Issued at 307 PM CDT Sat May 4 2019

Rain chances increasing through the short term, with several
periods of rain expected through Tuesday, though not a complete
washout at all times.

For tonight, there area a couple of areas of convection that we
are watching. The first in southeast NE has not been handled by
the CAMs very well at all, but it seems to not be that impressive,
developing in an area of 20-25 knots of wind shear, and generally
expected to fade away through early evening. The models are
focusing on the developing line of much stronger convection across
central NE, that will be moving toward northeast NE late this
afternoon, then across areas primarily north of I80 through the
evening hours and then diminishing by 5-7z. Wind shear is forecast
to be 30-35 knots, so there is a small window of opportunity for
a strong storm or two, as evidenced by the severe storm southwest
of Oneill currently, which could congeal into a slightly larger
MCS as it rolls east southeast. SPC has not nudged their marginal
risk any farther east, but it is something we'll continue to
watch. Whatever is left of the convection by 5-7z pushes east into
IA as lingering showers. Could be a few dry hours, but additional
thundershowers could move out of SD late tonight, near the NE/SD
border, as storms move off the approaching cold front, but precip
after midnight will likely not make it south of the Platte River.

For Sunday, the approaching front will be the key player, with
isolated showers possible in the morning, but more defined
thunderstorm activity setting up in the afternoon and evening
along the advancing frontal boundary. This will be coincident with
developing instability and wind shear of 30-35 knots, thus some of
the storms could be strong to severe in the afternoon and evening.
By mid-late afternoon, the east/west front could be located
perhaps along or just north of I80, then slowly sagging southward
through the evening.

There does appear to be another subtle impulse moving out of the
central Rockies late Sunday night into Monday morning, which could
bring more rain chances, but the frontal boundary seems to setting
up south of the local area across KS and MO, thus we'll be on the
cooler side, with less of a chance of severe storms, and less of a
chance of heavier rain, at least through Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 307 PM CDT Sat May 4 2019

Wet weather chances continue through mid week, as a sharpening
trough across the Rockies allows the stalled frontal boundary to
lift back north into our area on Wednesday. This sets the stage
for potentially heavier showers and thunderstorms Tuesday night
into Wednesday, with additional surges Wednesday night into
Thursday. Total rainfall over the next 5 days could range 1 to 3
inches. And while fortunate that it all won't come at once, it
will only serve to prolong the existing ongoing flooding on the
Missouri River downstream from Omaha. And hopefully other smaller
streams can handle the expected rainfall with inbank rises. Rain
chances finally diminish with drier weather for Friday and
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat May 4 2019

Scattered TSRA are expected to develop along a convergent surface
boundary extending from about NE NE to NW KS late this afternoon.
Line of convection expected to spread ewd and reach all terminals
early this evening. Activity though should be clear then shortly
after midnight. Gusty winds may accompany a few storms as they
pass through but severe storm development is not anticipated at
this time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...DEE
Hazardous weather outlook, May 4, 10:23 AM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1123 AM CDT Sat May 4 2019

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-050630-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
1123 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected to develop this
afternoon and push through the area during the overnight hours. Severe
storm development is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms will impact the region
through the middle of next week. A few strong to severe storms are
possible Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ079-090-NEZ067-068-091-093-050630-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
1123 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected to develop this
afternoon and push through the area during the overnight hours. Severe
storm development is not anticipated at this time.

Minor flooding will occur along the Missouri River from around
Plattsmouth downstream to past Rulo.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms will impact the region
through the middle of next week. A few strong to severe storms are
possible Sunday afternoon and evening.

Minor flooding will continue along the Missouri River from around
Plattsmouth downstream to past Rulo through the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 3:27 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
427 PM CDT Sat May 4 2019

NEZ011-016-042200-
Knox NE-Antelope NE-
427 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE AND
SOUTHWESTERN KNOX COUNTIES UNTIL 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orchard, or 17 miles east of O'neill, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Neligh, Creighton, Clearwater, Orchard, Brunswick, Winnetoon, Royal,
Bazile Mills, Ashfall Fossil Beds State Historical Park and The
Highway 14 And 59 Junction.

LAT...LON 4252 9790 4210 9790 4217 9830 4250 9830
TIME...MOT...LOC 2127Z 267DEG 25KT 4236 9833

MEAD

The radar

The Sioux Falls radar (KFSD), 181 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Antelope

When
May 4, 4:05 PM CST
Where
Antelope County, 1.72 mi SE of Royal
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -98.110

The public reported hail up to 1 inch in diameter. The hail was soft and disintegrating on impact.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811890.